Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 27, NWS Paducah, KY

May 11, 2017Carter County, Missouri

NWS Paducah, KY issued this flash flood warning at May 11, 2017, 8:10 PM CDT for Carter County, Missouri. It was in force for 110 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 8:10 PM CDT (01:10 UTC)
Expired
May 11, 2017, 10:00 PM CDT
In force
110 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Carter County, MO

The radar

The Paducah radar (KPAH), 183 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:15 PM CDTFLASH FLOODEllsinore, MOBOTH CREEKS RUNNING THROUGH THE COMMUNITY HAVE FLOODED AND ARE OUT OF THE BANKS. HOMES BECOMING AFFECTED AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

514 
WGUS53 KPAH 120110
FFWPAH
MOC035-120300-
/O.NEW.KPAH.FF.W.0027.170512T0110Z-170512T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
810 PM CDT THU MAY 11 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Carter County in southeastern Missouri...

* Until 1000 PM CDT

* At 807 PM CDT, trained weather spotters reported flash flooding 
  along creeks in Ellsinore. Water was reaching into some homes in 
  the community. Up to two inches of rain has already fallen. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  Van Buren, Ellsinore, Hunter, Fremont, Grandin and Freemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3709 9122 3709 9096 3705 9096 3705 9073
      3700 9073 3700 9071 3697 9072 3697 9070
      3693 9070 3693 9068 3689 9068 3688 9066
      3681 9066 3681 9068 3683 9122

$$
1 follow-up statement
285 
WGUS73 KPAH 120257
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
957 PM CDT THU MAY 11 2017

MOC035-120305-
/O.EXP.KPAH.FF.W.0027.000000T0000Z-170512T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MO-
957 PM CDT THU MAY 11 2017

...THE FLASH FLOOD WARNING FOR CARTER COUNTY WILL EXPIRE AT 1000 PM
CDT...

The heavy rain has come to an end. County officials report flood 
waters have also receded from earlier levels. As a result, flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3709 9122 3709 9096 3705 9096 3705 9073
      3700 9073 3700 9071 3697 9072 3697 9070
      3693 9070 3693 9068 3689 9068 3688 9066
      3681 9066 3681 9068 3683 9122

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 11, 7:16 PM CDT, 54 minutes earlier.

Area forecast discussion, May 11, 7:16 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
716 PM CDT Thu May 11 2017

.UPDATE...
Issued at 716 PM CDT Thu May 11 2017

After coordinating with SPC we have decided not to expand Severe
Thunderstorm Watch #210 or issue a new one farther east. While
a fresh core or two may produce some near severe hail from the
Boot Heel eastward along the KY/TN border over the next hour or
two, the overall threat is not great enough to warrant a watch for
those areas.

We will continue to monitor, but with the loss of heating and the
widespread nature of the convection, this is looking more like a
heavy rainfall event than a severe event. The latest radar trends
show that the flash flooding threat is setting up just to our
south over northeast Arkansas and northwest Tennessee, so any
flooding issues in our area should be isolated.

UPDATE Issued at 634 PM CDT Thu May 11 2017

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 225 PM CDT Thu May 11 2017

Any strong thunderstorm activity that manages to form late today
ahead of a sagging sfc front should weaken as the night progresses
with the setting of the sun and the loss of instability. Still
could be some brief heavy rain concerns, but do not believe the
duration will be great enough to warrant any flash flood watches
at this time. Highest rain amounts up close to an inch will most
be likely along the AR/TN borders.

The cold front and mid level short wave that should spawn the
showers/thunderstorms late today/tonight will move south of the
region by later tonight, but will take its time getting through TN
on Friday. Therefore, though not much in the way of rainfall is
expected, many locations will probably staY shrouded in clouds
much of the day.Hover, very nice conditions should set up by
the start of the weekend as high pressure settles south into the
Plains and Midwest states. Abundant sunshine should help push
afternoon temps into the 70s Sat despite a continuing northerly
breeze.

.LONG TERM...(Sunday through Thursday)
Issued at 225 PM CDT Thu May 11 2017

High confidence in the extended until middle to late next week.

Models continue to show an omega type ridge of high pressure over
the central plains with lows over the northeast and northwest
coasts. This is usually a sign of slow changes in weather type at a
any given location across the US. However...the high will slowly
drift eastward over the Mississippi River Valley as progress through
next week. As the high drifts to the east and finally out over the
Atlantic by mid week...we get southwest flow aloft and a southerly
flow at the surface. This should open up the gulf and transport
abundant moisture into the region. small spokes of energy will get
caught up in the southwest flow aloft and start to bring rain
chances back into the forecast. This could be as early as Wednesday
night and especially Thursday. Again the forecast builder has been
putting chances of rain in on day seven all the way back when Monday
was day seven. Thus the low confidence since the models have been
putting day seven with high pops for the entire week. We just keep
moving rain chances back 24 hours each day. In contrast the high
will lose its effect on our weather pattern at some point. As for
temperatures expect a warming trend to continue through the extended
but may see clouds mid to late next week or rain decrease
temperatures a bit. However there is no cold front expected through
the extended so no major cool downs expected.

&&

.AVIATION...
Issued at 634 PM CDT Thu May 11 2017

The cold front has moved through all TAF sites as of 23Z, but
widespread TSRA moving east across southern Missouri will likely
impact KCGI and KPAH for a few hours later this evening. TS should
be done by 06Z, but SHRA may continue well into the overnight
hours, and a stray lightning strike may be worthy of a VCTS at
KPAH after 06Z as well.

A large area of lower MVFR ceilings will move steadily southward
this evening. They should reach KEVV around 00Z and OWB an hour or
two later. They should reach KCGI and KPAH as the precipitation
exits if not before. A period of IFR ceilings cannot be ruled out.
Ceilings should lift slowly and eventually reach VFR levels in
the afternoon. However, it may be beyond this forecast period at
KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, May 11, 3:27 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
327 PM CDT Thu May 11 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
327 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms will be possible late
this afternoon into early tonight, mainly over southeast Missouri
the western tip of Kentucky. Damaging wind gusts and large hail
will be the primary storm hazards, but lightning and locally heavy
rain will also be a concern.

Minor to Major River flooding continues on portions of the Ohio,
Mississippi, Big Muddy, St. Francis, Little Wabash, Wabash and
Patoka river system. For details on site specific flooding, refer
to the the latest issued flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested for late this afternoon into
the evening over southeast Missouri, generally west of a Piedmont
to Dexter line.

Water levels are expected to remain steady or slowly fall, so
flooding will continue on several rivers into early next week.
Please refer to the latest flood warnings and statements for
additional details.

In the hours before

Special weather statement, May 11, 5:16 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
516 PM CDT THU MAY 11 2017

MOZ108-112300-
Ripley MO-
516 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIPLEY COUNTY UNTIL 600
PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatewood, or 19 miles east of Thayer, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gatewood, Handy and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Missouri.

LAT...LON 3682 9112 3682 9101 3681 9094 3681 9084
      3650 9106 3650 9112
TIME...MOT...LOC 2214Z 210DEG 35KT 3655 9119

RJP
Special weather statement, May 11, 7:03 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
703 PM CDT THU MAY 11 2017

KYZ001-MOZ112-114-120045-
Fulton KY-New Madrid MO-Mississippi MO-
703 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FULTON...SOUTH CENTRAL
MISSISSIPPI AND SOUTHEASTERN NEW MADRID COUNTIES UNTIL 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tiptonville, or 8 miles north of Reelfoot Lake State Park, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hickman, Dorena and Boundurant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3652 8956 3672 8934 3660 8904 3650 8920
      3651 8932 3650 8942 3646 8946 3646 8948
      3647 8950 3650 8949 3650 8953 3648 8952
      3646 8952 3644 8954
TIME...MOT...LOC 0002Z 227DEG 24KT 3648 8946

RJP
Special weather statement, May 11, 7:35 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
735 PM CDT THU MAY 11 2017

MOZ086-100-120100-
Wayne MO-Bollinger MO-
735 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOLLINGER AND
EASTERN WAYNE COUNTIES UNTIL 800 PM CDT...

At 732 PM CDT, trained weather spotters reported a strong
thunderstorm over Greenville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Greenville, Wappapello Lake Area, Wappapello, Shook, Cascade and
Grassy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Missouri.

LAT...LON 3732 9037 3731 9015 3705 9011 3704 9012
      3704 9015 3702 9015 3693 9026 3693 9038
      3713 9053
TIME...MOT...LOC 0035Z 223DEG 12KT 3711 9042

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:35 PM CDTSpecial Weather StatementPAHWayne25 min
May 11, 8:42 PM CDTAreal Flood AdvisoryPAHNew Madrid3 hr

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.